Israel Journal of Mathematics

, Volume 121, Issue 1, pp 285–311 | Cite as

Thermodynamic formalism for null recurrent potentials

  • Omri M. Sarig


We extend Ruelle’s Perron-Frobenius theorem to the case of Hölder continuous functions on a topologically mixing topological Markov shift with a countable number of states. LetP(ϕ) denote the Gurevic pressure of ϕ and letLϕ be the corresponding Ruelle operator. We present a necessary and sufficient condition for the existence of a conservative measure ν and a continuous functionh such thatLϕ*ν=eP(ϕ)ν,Lϕh=eP(ϕ)h and characterize the case when ∝hdν<∞. In the case whendm=hdν is infinite, we discuss the asymptotic behaviour ofLϕk, and show how to interpretdm as an equilibrium measure. We show how the above properties reflect in the behaviour of a suitable dynamical zeta function. These resutls extend the results of [18] where the case ∝hdν<∞ was studied.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Aaronson,Rational ergodicity and a metric invariant for Markov shifts, Israel Journal of Mathematics27 (1977), 93–123.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    J. Aaronson,An Introduction to Infinite Ergodic Theory, Mathematical Surveys and Monographs50, American Mathematical Society, Providence R.I., 1997.MATHGoogle Scholar
  3. [3]
    J. Aaronson, M. Denker and M. Urbanski,Ergodic theory for Markov fibered systems and parabolic rational maps, Transactions of the American Mathematical Society337 (1993), 495–548.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    L. M. Abramov,Entropy of induced automorphisms, Doklady Akademii Nauk SSSR128 (1959), 647–650.MATHMathSciNetGoogle Scholar
  5. [5]
    R. Bowen,Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Mathematics470 Springer-Verlag, Berlin, 1975.MATHGoogle Scholar
  6. [6]
    W. Feller,An Introduction to Probability Theory and its Applications, Vol. 1, 3rd edn., Wiley, New York, 1968.MATHGoogle Scholar
  7. [7]
    B. M. Gurevic,Topological entropy for denumerable Markov chains, Doklady Akademii Nauk SSSR187 (1969); English transl. in Soviet Mathematics Doklady10 (1969), 911–915.Google Scholar
  8. [8]
    B. M. Gurevic,Shift entropy and Markov measures in the path space of a denumerable graph, Doklady Akademii Nauk SSSR192 (1970); English transl. in Soviet Mathematics Doklady11 (1970), 744–747.Google Scholar
  9. [9]
    S. Isola,Dynamical zeta functions for non-uniformly hyperbolic transformations, preprint, 1997.Google Scholar
  10. [10]
    B. P. Kitchens,Symbolic Dynamics: One Sided, Two Sided and Countable State Markov Shifts, Universitext, Springer-Verlag, Berlin, 1998.Google Scholar
  11. [11]
    U. Krengel,Entropy of conservative transformations, Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete7 (1967), 161–181.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    A. Lasota and Y. A. Yorke,On the existence of invariant measures for piecewise monotonic transformations, Transactions of the American Mathematical Society186 (1973), 481–488.CrossRefMathSciNetGoogle Scholar
  13. [13]
    F. Ledrappier,Principe variationnel et systemes dynamique symbolique, Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete30 (1974), 185–202.MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    V. A. Rohlin,Exact endomorphisms of a Lebesgue space, Izvestiya Akademii Nauk SSSR, Seriya Matematicheskaya25 (1961), 499–530 (Russian); English Translation in American Mathematical Society Translations, Series 2,39 (1964), 1–37.MathSciNetGoogle Scholar
  15. [15]
    D. Ruelle,Thermodynamic Formalism, inEncyclopedia of Mathematics and its Applications, Vol. 5, Addison-Wesley, Reading, MA, 1978.Google Scholar
  16. [16]
    I. A. Salama,Topological entropy and recurrence of countable chains, Pacific Journal of Mathematics134 (1988), 325–341.MathSciNetGoogle Scholar
  17. [17]
    O. M. Sarig,Thermodynamic formalism for some countable topological Markov shifts, M.Sc. Thesis, Tel Aviv University, 1996.Google Scholar
  18. [18]
    O. M. Sarig,Thermodynamic formalism for countable Markov shifts, Ergodic Theory and Dynamical Systems19 (1999), 1565–1593.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    S. V. Savchenko,Absence of equilibrium measure for nonrecurrent Holder functions, preprint (to appear in Matematicheskie Zametki).Google Scholar
  20. [20]
    E. Seneta,Non-negative Matrices and Markov Chains, Springer-Verlag, Berlin, 1973.Google Scholar
  21. [21]
    M. Thaler,Transformations on [0, 1] with infinite invariant measures, Israel Journal of Mathematics46 (1983), 67–96.MATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    M. Thaler,A limit theorem for the Perron-Frobenius operator of transformations on [0, 1] with indifferent fixed points, Israel Journal of Mathematics91 (1998), 111–129.CrossRefMathSciNetGoogle Scholar
  23. [23]
    M. Urbanski and P. Hanus,A new class of positive recurrent functions, inGeometry and Topology in Dynamics (Winston-Salem, NC, 1998/San Antonio, TX, 1999), Contemporary Mathematics246, American Mathematical Society, 1999, pp. 123–135.Google Scholar
  24. [24]
    D. Vere-Jones,Geometric ergodicity in denumerable Markov chains, The Quarterly Journal of Mathematics. Oxford (2)13 (1962), 7–28.MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    D. Vere-Jones,Ergodic properties of nonnegative matrices—I, Pacific Journal of Mathematics22 (1967), 361–385.MATHMathSciNetGoogle Scholar
  26. [26]
    P. Walters,Ruelle’s operator theorem and g-measures, Transactions of the American Mathematical Society214 (1975), 375–387.MATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    P. Walters,Invariant measures and equilibrium states for some mappings which expand distances, Transactions of the American Mathematical Society236 (1978), 121–153.CrossRefMathSciNetGoogle Scholar
  28. [28]
    M. Yuri,Multi-dimensional maps with infinite invariant measures and countable state sofic shifts, Indagationes Mathematicae6 (1995), 355–383.MATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    M. Yuri,Thermodynamic formalism for certain nonhyperbolic maps, Ergodic Theory and Dynamical Systems19 (1999), 1365–1378.MATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    M. Yuri,On the convergence to equilibrium states for certain non-hyperbolic systems, Ergodic Theory and Dynamical Systems17 (1997), 977–1000.MATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    M. Yuri,Weak Gibbs measures for certain nonhyperbolic systems, preprint.Google Scholar

Copyright information

© Hebrew University 2001

Authors and Affiliations

  • Omri M. Sarig
    • 1
  1. 1.School of Mathematical SciencesTel Aviv University Ramat AvivTel AvivIsrael

Personalised recommendations